Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 58, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 28, 2010, 3:42 AM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2010, 3:42 AM MDT (09:42 UTC)
- Expired
- Aug 28, 2010, 6:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:46 AM MDT, 56 minutes earlier.
Area forecast discussion, Aug 28, 2:46 AM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SAT AUG 28 2010
.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION THROUGH
TONIGHT. DRY SOUTHWEST FLOW WILL MOVE INTO THE WESTERN HALF OF
UTAH SATURDAY. A COLD FRONT WILL CROSS NORTHERN UTAH
SUNDAY...BEFORE WEAKENING ACROSS CENTRAL UTAH LATER IN THE DAY. A
COOLER AIRMASS WILL BUILD INTO THE REGION FOR EARLY NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS THE UPPER LEVEL SHEAR AXIS ON
THE LEADING EDGE OF THE DEVELOPING WEST COAST TROUGH...FROM CENTRAL
NEVADA ACROSS THE NORTHERN ROCKIES. A WAVE DIGGING TOWARD NORTHERN
CALIFORNIA IS BUILDING THE BASE OF THE AFOREMENTIONED TROUGH. ACARS
400-250MB WIND OBSERVATIONS INDICATE A 90-110KT SOUTHWESTERLY JET
FROM CENTRAL IDAHO TOWARD LAKE WINNIPEG. 00Z 700MB ANALYSIS PLACES A
COLD FRONT ADVANCING THROUGH THE PACIFIC NORTHWEST. LITTLE THERMAL
CHANGE LOCALLY WITH +12C REPORTED AT KSLC AND UPSTREAM AT KDRA. 00Z
KSLC RAOB SHOWS 3-7C OF COOLING IN THE LOWER AND MID LEVELS DURING
THE PAST 24 HOURS...WITH LITTLE THERMAL CHANGE ALOFT. THE SOUNDING
WAS CONSIDERABLY MORE MOIST THAN 24 HOURS PRIOR.
GOES SOUNDER/RUC AND GPS PRECIPITABLE WATER SENSORS INDICATE VALUES
BETWEEN THREE QUARTERS OF AN INCH TO AN INCH ACROSS MUCH OF THE
STATE...WITH VALUES CLOSER TO A THIRD OF AN INCH ALONG THE NEVADA
BORDER.
WITH ELEVATED INSTABILITY MAINTAINED OVERNIGHT ACROSS THE
REGION...CONVECTION KEPT GOING. THE GREATEST ACTIVITY WAS UNDERNEATH
THE UPPER LEVEL SHEAR AXIS AS WEAK WAVES EJECT OUT OF THE THE
UPSTREAM TROUGH. EXPECT THIS TO REMAIN THE CASE THIS MORNING.
THE TROUGH BEGINS TO CARVE OUT TO THE WEST TODAY...SETTING UP THE
BAROCLINIC ZONE NEAR THE NORTHWEST CORNER OF UTAH. GFS ENSEMBLE
FORECAST SYSTEM INDICATES DRY AIR WILL CONTINUE TO INTRUDE ACROSS
MUCH OF WESTERN UTAH...WITH BETTER MOISTURE RESTRICTED ACROSS
EASTERN UTAH. POPS SHOW A DRYING TREND ACROSS THE WEST...BUT WILL
KEEP A 15 PERCENT MENTION NEAR ST GEORGE AS 100 J/KG MEAN FROM THE
21Z SHORT RANGE ENSEMBLES REMAINS ACROSS FAR SOUTHWEST UTAH. WILL
HAVE TO MONITOR FOR STRONGER CONVECTION THIS AFTERNOON AS BULK SHEAR
INCREASES AHEAD OF THE TROUGH.
WITH THE TROUGH SHARPENING UP...700MB FLOW INCREASES TO 40KTS ACROSS
THE WEST THIS AFTERNOON ALLOWING WINDY CONDITIONS TO SET UP.
ALSO SUPPORTIVE ARE PRESSURE FALLS OF 3-5MB/3HR AND A 5-8MB PRESSURE
GRADIENT IN PLACE. HAVE ISSUED A WIND ADVISORY FOR THE WESTERN
VALLEYS...EXCLUDING AREAS NORTH OF INTERSTATE 80...BUT INCLUDING THE
TOOELE VALLEY. LOCALLY...UTAH COUNTY AND SALT LAKE VALLEY LOOK
WINDY...THOUGH CONFIDENCE OF REACHING AND MAINTAINING WIND ADVISORY
CRITERIA IS NOT HIGH ENOUGH TO WARRANT A HEADLINE AT THIS
TIME...BEING ON THE EDGE OF BETTER WINDS ALOFT.
PRECIPITABLE WATER CONTINUES TO DECREASE ACROSS WESTERN/SOUTHWEST
UTAH TONIGHT...BUT REMAINS CLOSER TO NORMAL ACROSS FAR NORTHERN AND
EASTERN UTAH. LEFT MENTION OF ISOLATED ACTIVITY IN THESE AREAS AS
21Z SHORT RANGE ENSEMBLES INDICATE POSSIBILITY OF MAINTAINING 100
J/KG OF MUCAPE OVERNIGHT.
COOLING ALOFT ACROSS NORTHERN UTAH SUNDAY SHOULD SUPPORT ISOLATED
ACTIVITY...WITH A DRY FORECAST WITHIN THE DRIER AIRMASS ACROSS
WESTERN AND SOUTHWEST UTAH. SOME STRONGER ACTIVITY IS POSSIBLE DUE
TO INCREASING SHEAR...THOUGH THIS IS LIKELY RESTRICTED TO THE
COLORADO BORDER REGION. CONTINUED WINDY AHEAD OF THE COLD FRONT
SUNDAY...MAINLY WEST CENTRAL...SOUTHERN AND EASTERN ZONES. LOSE THE
PRESSURE GRADIENT BUT WINDS AT 700MB REMAIN ELEVATED AROUND 30KTS.
COLD POOL ALOFT PASSES OVER NORTHERN UTAH SUNDAY NIGHT INTO EARLY
MONDAY MORNING PER THE GFS. THE GFS IS SLIGHTLY SLOWER THAN PREVIOUS
RUNS WITH THE PASSAGE OF THE TROUGH. BEST POPS LOOK TO BE ACROSS
NORTHERN UTAH WITH THE ARRIVAL OF THE TROUGH MONDAY MORNING. COULD
SEE SOME SNOW FLAKES IN THE AIR IN THE HIGHER TERRAIN OF FAR
NORTHERN UTAH AS 700MB TEMPERATURES FALL TO AROUND +1C AT 12Z
MONDAY...COINCIDENT WITH BEST DYNAMICS. MEANWHILE...KEPT LOW POPS
ACROSS EASTERN UTAH CLOSER TO THE BETTER MOISTURE AXIS.
WITH THE GFS SHOWING A SLIGHTLY SLOWER TROUGH PASSAGE...HAVE TO
RESPECT POSSIBILITY OF CONVECTION ACROSS NORTHEAST ZONES MONDAY
AFTERNOON. SOUTH AND WEST OF THIS AREA...SIGNIFICANT WARMING
ALOFT/HEIGHT RISES AND DRYING WILL BRING DRY AND COOLER WEATHER TO
THE REGION. THE COLD FRONT STALLS AND WEAKENS ACROSS CENTRAL UTAH
MONDAY AFTERNOON AS THE TROUGH PIVOTS NORTHEAST AWAY FROM THE REGION.
GOOD AGREEMENT BETWEEN GFS AND EUROPEAN IN THE LONG
RANGE...INDICATING A WEAK TRAILING WAVE CROSSES THE NORTHERN ROCKIES
MID WEEK. 00Z GFS FORECAST ENSEMBLE SYSTEM INDICATES PRECIPITABLE
WATER VALUES WILL BE AT OR BELOW NORMAL MUCH OF NEXT WEEK SO WENT
WITH A DRY FORECAST. BOTH MODELS INDICATE RIDGING RE-DEVELOPS LATE
NEXT WORK WEEK RESULTING IN MODERATING TEMPERATURES. CONVECTIVE
BUILD-UPS SHOULD BECOME MORE NUMEROUS LATE DURING THE WORK WEEK IN
THE HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH AS MOISTURE BEGINS
TO INCREASE ONCE AGAIN. BOTH MODELS INDICATE THE NORTHERN STREAM
BECOMES MORE DOMINATE BY NEXT WEEKEND...DISPLACING THE RIDGE AS A
TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST.
BETWEEN THE POSSIBILITY OF SEEING FLAKES IN THE FAR NORTHERN
MOUNTAINS WITH THE TROUGH MONDAY MORNING...AND GFS/EUROPEAN
DEPICTION OF NORTHERN STREAM DENYING THE RIDGE FROM TAKING HOLD
LATER NEXT WEEK...APPEARS AS THOUGH SEASONAL CHANGE FROM SUMMER TO
FALL IS TAKING PLACE.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
DAY. SOUTHEASTERLY WINDS ARE EXPECTED TO CONTINUE BEFORE BECOMING
QUITE GUSTY AND TURNING TO THE SOUTHWEST BY AFTERNOON. ISOLATED
THUNDERSTORMS POSSIBLE NEAR THE AIRFIELD IN THE MORNING...WITH ONLY
A 10 PERCENT CHANCE OF ONE DIRECTLY IMPACTING THE AIRPORT.
&&
.FIRE WEATHER...SOUTHWEST WINDS WILL PICK UP TODAY AND BECOME
STRONG ACROSS THE WESTERN VALLEYS. THE AIRMASS WILL ALSO CONTINUE TO
DRY OUT FROM THE WEST WITH HUMIDITIES FALLING TO CRITICAL LEVELS
ALONG THE WEST CENTRAL AND NORTHWESTERN BORDER OF THE DISTRICT
RESULTING IN HAZARDOUS FIRE WEATHER CONDITIONS. SOUTHWEST
WINDS...ALONG WITH THE DRYING TREND WILL CONTINUE ACROSS CENTRAL AND
SOUTHERN UTAH SUNDAY. HUMIDITIES WILL LIKELY FALL TO CRITICAL LEVELS
AGAIN SUNDAY ACROSS WEST CENTRAL AND SOUTHWEST UTAH WITH HAZARDOUS
FIRE WEATHER CONDITIONS POSSIBLE AND THE FIRE WEATHER WATCH WILL
REMAIN IN EFFECT. A COLD FRONT WILL CROSS NORTHERN UTAH SUNDAY
NIGHT WITH MUCH COOLER TEMPERATURES EXPECTED MONDAY. THE SOUTH WILL
REMAIN WARM AND DRY WITH LESS WIND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
UTZ003-005-015-016-019.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ420-434.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR UTZ434-439.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
BELOW 7000 FEET FOR UTZ435.
WY...NONE.
&&
PUBLIC...ROGOWSKI
FIRE WEATHER...YOUNG
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 28, 2:46 AM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SAT AUG 28 2010 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SAT AUG 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE THREAT OF THUNDERSTORMS WILL PERSIST TODAY...MAINLY EAST OF INTERSTATE 15. SOME OF THESE STORMS MAY BECOME STRONG WITH LOCALLY GUSTY WINDS AND HAIL IN ADDITION TO A BRIEF HEAVY DOWNPOUR. GUSTY SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON AS DRYING OCCURS ACROSS WESTERN UTAH. THE WINDY AND DRY CONDITIONS ARE EXPECTED TO BRING HAZARDOUS FIRE WEATHER CONDITIONS TO THE WEST THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONTINUE GUSTY AND DRY CONDITIONS WILL LIKELY CONTINUE SUNDAY ACROSS PORTIONS OF SOUTHERN UTAH PRESENTING CONTINUED CRITICAL FIRE WEATHER CONDITIONS. A COOL PACIFIC TROUGH IS FORECAST TO CROSS THE REGION EARLY MONDAY MORNING. TEMPERATURES MAY BE COOL ENOUGH TO SUPPORT A FEW SNOW FLAKES IN THE HIGHER TERRAIN OF FAR NORTHERN UTAH NEAR THE IDAHO BORDER. NO ACCUMULATION IS FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:04 PM MDT | Special Weather Statement | SLC | Cache, Rich | 56 min |
| Aug 27, 10:41 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 28, 2:46 AM MDT | Wind Advisory | SLC | 18 hr | |
| Aug 28, 12:01 PM MDT | Special Weather Statement | SLC | Cache | 44 min |
| Aug 28, 12:31 PM MDT | Areal Flood Advisory | SLC | Box Elder, Cache | 59 min |
| Aug 28, 1:34 PM MDT | Special Weather Statement | SLC | Duchesne | 26 min |
| Aug 28, 2:35 PM MDT | High Wind Warning | SLC | 7 hr | |
| Aug 28, 3:17 PM MDT | Red Flag Warning | SLC | 30 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.